Blizzard, Big Stone
- When
- March 10, 4:00 AM CST to March 11, 1:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong low pressure system tracking across the panhandle of Oklahoma into the Great Lakes region produced moderate to heavy snow across west central Minnesota from the morning of the 10th to the early morning of the 11th. Strong north to northwest winds gusting to 45 mph resulted in blizzard conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong low pressure system tracking across the panhandle of Oklahoma into the Great Lakes region produced moderate to heavy snow across west central Minnesota from the morning of the 10th to the early morning of the 11th. Strong north to northwest winds gusting to 45 mph resulted in blizzard conditions. Travel became difficult, if not, impossible across the area. Snowfall amounts included; 3 inches at Browns Valley and Ortonville; 6 inches at Wheaton and White Rock Dam. Bitter cold air filtered in behind the low pressure system bringing near record cold to the area on the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 10, 3:27 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT TUE MAR 10 2009
.SHORT TERM...TODAY THROUGH THURSDAY
FOCUS REMAINS ON THE WINTER STORM IMPACTING THE NORTHERN PLAINS
THROUGH THIS EVENING. SFC LOW IS LOCATED OVER KANSAS EARLY THIS
MORNING AND WILL MOVE INTO WISCONSIN BY LATER THIS EVENING. WATER
VAPOR IMAGERY SHOW IMPRESSIVE LOOKING UPPER TROUGH ADVANCING
EASTWARD ACROSS THE ROCKIES WITH BAROCLINIC LEAF FROM NORTHERN
COLORADO INTO NORTHERN NORTH DAKOTA. ACCUMULATING SNOW OVERNIGHT
HAS BEEN CONFINED MAINLY TO WESTERN SOUTH DAKOTA...WITH 4 TO 5
INCHES ESTIMATED IN CORSON COUNTY. KBIS/KUNR RADARS SHOWING AREAL
COVERAGE OF MODERATE AND HEAVY SNOW INCREASING ACROSS WESTERN AND
NOW BEGINNING TO DRIFT INTO CENTRAL SOUTH DAKOTA. AS THE UPPER LOW
CONTINUES TO MOVE EAST THIS AREA OF SNOW WILL SPREAD EASTWARD
ACROSS THE REMAINDER OF THE CWA. LATEST GUIDANCE HAS BACKED OFF ON
SNOW AMOUNTS A BIT AND HAVE ALSO DONE SO ACCORDINGLY IN THE SNOW
GRIDS. DID NOT MAKE MAJOR REDUCTIONS BUT IT DID AMOUNT TO AN INCH
OR TWO LESS FOR MOST LOCATIONS. EXPECTING A GENERAL SWATH OF 4 TO
8 INCHES ACROSS NORTHERN SOUTH DAKOTA WITH ISOLATED HIGHER AMOUNTS
POSSIBLE IN AREAS OF HEAVIER BANDED SNOW. WILL LEAVE ALL HEADLINES
AS IS FOR RIGHT NOW AS THESE STILL LOOK GOOD. SYSTEM SEEMS TO BE A
COUPLE HOURS SLOWER THAN THOUGHT AND ACCUMULATING SNOW MAY NOT
EVEN REACH THE EASTERN CWA UNTIL MID MORNING. BLOWING AND DRIFTING
SNOW WILL DEVELOP FROM WEST TO EAST THROUGHOUT THE MORNING AS
NORTH TO NORTHWEST WINDS FROM 20 TO 30 MPH WILL DEVELOP. HIGHEST
GUSTS NEAR 45 MPH ARE POSSIBLE MAINLY ACROSS THE HIGHER ELEVATIONS
OF NORTHEASTERN SOUTH DAKOTA...THUS THE BLIZZARD WARNING STILL
LOOKS GOOD IN THIS AREA. WILL NOT SEE MUCH OF A RISE IN TEMPS
TODAY AS CAA CONTINUES TO SPREAD OVER THE AREA. MOST LOCATIONS
WILL REMAIN IN THE SINGLE DIGITS ALL DAY WITH WIND CHILL VALUES
FROM 10 TO 20 BELOW ZERO. THIS SYSTEM WILL DEPART THE REGION
TONIGHT WITH LIGHT SNOW GRADUALLY TAPERING OFF ACROSS THE
NORTHEASTERN COUNTIES BY MIDNIGHT. COLD HIGH PRESSURE WILL THEN
FOLLOW THIS STORM AND EXPECTING A FEW VERY COLD DAYS/NIGHT THANKS
TO THE FRESH SNOW COVER.
.LONG TERM...THURSDAY EVENING THROUGH SATURDAY NIGHT
THE EXTENDED FORECAST PERIOD CONTINUES TO LOOK RATHER QUIET. FOR
MUCH OF THE PERIOD AN UPPER LEVEL H5 LOW FORMS OVER THE SOUTHWEST
UNITED STATES LEAVING THIS AREA IN THE NORTHWEST FLOW OF THE
NORTHERN STREAM. THROUGH SATURDAY MORNING THE SOUTHWEST LOW
WEAKENS AND STARTS MOVING EAST AS A PACIFIC LOW MOVES ONSHORE
ALONG THE NORTHERN CANADIAN COAST WHICH FLATTENS THE FLOW OVER THE
MIDWEST. SATURDAY WILL ALSO SEE A LEE SIDE TROUGH FORM AS THE
UPPER LEVEL FLOW ACROSS THE ROCKIES BECOMES MORE NORMAL. BY THE
END OF THE PERIOD EARLY SUNDAY IT APPEARS THE LOW PRESSURE AREA IS
GETTING IT TOGETHER AND WITH THE REMNANTS OF THE PACIFIC LOW WILL
BRING SOME WEATHER TO THE REGION BUT IT WILL BE AFTER THE END TIME
OF THIS PERIOD. TEMPERATURES WILL BE NORMAL OR A LITTLE HIGHER FOR
THIS TIME OF YEAR THANKS IN PART OT THE MODIFIED PACIFIC FLOW. OF
COURSE THE STATE OF THE NEW SNOW FIELD WILL PLAY A ROLE IN THIS AS
WELL.
&&
.AVIATION...
MVFR CONDITIONS WILL START THE DAY ACROSS THE AREA. AS THE LOW
PRESSURE AREA OVER KANSAS GETS ORGANIZED CONDITIONS WILL DROP TO
WIDESPREAD IFR CONDITIONS WITH CEILINGS BELOW 1000 FT AGL AND
VISIBILITY LESS THAN 1 MILE IN SNOW AND BLOWING SNOW. CURRENTLY
THE AREAS WEST OF THE MISSOURI RIVER ARE RECEIVING SNOW. THIS AREA
WILL SLOWLY MOVE EAST AS WELL AS FILL IN FROM THE SOUTH. BY MID
MORNING EXPECT TAF LOCATIONS TO ALL BE REPORTING IFR CONDITIONS.
THIS WILL LAST THROUGH MUCH OF THIS EVENING BEFORE SLOWLY
IMPROVING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-
WALWORTH.
BLIZZARD WARNING UNTIL 1 AM CDT WEDNESDAY FOR DAY-GRANT-MARSHALL-
ROBERTS.
WINTER STORM WARNING UNTIL 1 AM CDT WEDNESDAY FOR BROWN-CLARK-
CODINGTON-DEUEL-HAMLIN-SPINK.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING
FOR BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.
MN...BLIZZARD WARNING UNTIL 1 AM CDT WEDNESDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...TMT
LONG TERM...KEEFE
AVIATION...KEEFE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 443 AM CDT TUE MAR 10 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 443 AM CDT TUE MAR 10 2009 /343 AM MDT TUE MAR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL IMPACT THE AREA THROUGH THIS EVENING. ACCUMULATING SNOW OVER CENTRAL SOUTH DAKOTA EARLY THIS MORNING WILL SPREAD EAST ACROSS THE STATE THROUGH THE REST OF THE MORNING. WINTER STORM WARNINGS AND BLIZZARD WARNINGS HAVE BEEN POSTED FOR NORTHERN SOUTH DAKOTA...WITH WINTER WEATHER ADVISORIES ACROSS THE SOUTHERN HALF OF THE STATE. THE HEAVIEST SNOW WILL OCCUR ACROSS THE NORTHERN FORECAST AREA WITH A SWATH OF 4 TO 8 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. NORTH WINDS FROM 20 TO 30 MPH WITH GUSTS FROM 35 TO 45 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SNOWFALL ACCUMULATIONS AND POOR VISIBILITY DUE TO BLOWING SNOW ARE GREATLY APPRECIATED BY THE NATIONAL WEATHER SERVICE. TMT
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158175, 158176.